Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 34, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 23, 2005, 4:32 PM EDT for Lewis County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2005, 4:32 PM EDT (20:32 UTC)
- Expired
- May 23, 2005, 5:05 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Lewis County, WV
The radar
The Charleston,WV radar (KRLX), 126 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 232032
SVRRLX
WVC041-232100-
/O.NEW.KRLX.SV.W.0034.050523T2032Z-050523T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
432 PM EDT MON MAY 23 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEWIS COUNTY IN WEST VIRGINIA
* UNTIL 500 PM EDT
* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKLE SIZE HAIL. THIS
STORM WAS LOCATED 11 MILES WEST OF WESTON...OR 11 MILES
NORTHEAST OF GLENVILLE...AND WAS MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
WESTON...
STONEWALL JACKSON LAKE...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3896 8032 3894 8035 3884 8041 3873 8041
3879 8045 3880 8048 3883 8047 3886 8053
3887 8058 3903 8072 3906 8072 3914 8066
3915 8059
$$
112 follow-up statements
000
WWUS51 KRLX 232054
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
453 PM EDT MON MAY 23 2005
WVC041-232100-
/O.CON.KRLX.SV.W.0034.000000T0000Z-050523T2100Z/
LEWIS WV-
453 PM EDT MON MAY 23 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR LEWIS
COUNTY...
AT 446 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED
NEAR SAND RUN...OR ABOUT 9 MILES SOUTH OF WESTON...MOVING SOUTHEAST
AT 30 MPH. STRONG WINDS OVER 60 MPH MAY ALSO BE POSSIBLE WITH THIS
STORM.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3896 8032 3894 8035 3884 8041 3873 8041
3879 8045 3880 8048 3883 8047 3886 8053
3887 8058 3903 8072 3906 8072 3914 8066
3915 8059
$$
11000
WWUS51 KRLX 232105
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
505 PM EDT MON MAY 23 2005
WVC041-232115-
/O.EXP.KRLX.SV.W.0034.000000T0000Z-050523T2100Z/
LEWIS WV-
505 PM EDT MON MAY 23 2005
...THE SEVERE THUNDERSTORM WARNING FOR LEWIS COUNTY HAS BEEN ALLOWED
TO EXPIRE...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE
COUNTY AND THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3896 8032 3894 8035 3884 8041 3873 8041
3879 8045 3880 8048 3883 8047 3886 8053
3887 8058 3903 8072 3906 8072 3914 8066
3915 8059
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:40 PM EDT, 52 minutes earlier.
Area forecast discussion, May 23, 3:40 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 340 PM EDT MON MAY 23 2005 .SHORT TERM (REST OF TONIGHT)... PRECIPITATION WILL TAPPER OFF THIS EVENING AS THE WEAK WAVE PASSES EAST. AFTER WAVE FLOW WILL TURN MORE NORTH BRINGING IN LOW LEVEL MOISTURE. THE NEXT WAVE WILL RETURN THE THREAT OF PRECIPITATION TUESDAY MORNING. HAVE GONE A BIT ABOVE GUIDANCE FOR MIN TONIGHT WITH CLOUDS AND DEW POINTS NOT EXPECTED TO GET AS LOW AS FORECAST. (TUESDAY THROUGH THURSDAY NIGHT)... UPPER LOW CONTINUES TO INFLUENCE REGION TUESDAY INTO TUESDAY NIGHT WITH COLD POOL ALOFT TRAVERSING THE CWA ON TUESDAY DURING PEAK HEATING. THINK THERE WILL BE LOTS OF CLOUDS AROUND BUT STILL SHOULD SEE SHOWERS DEVELOP DURING LATE MORNING AND AFTERNOON HOURS. KEPT HIGHEST POPS ALONG AND EAST OF I-77 CORRIDOR. TEMPERATURES WILL REMAIN MUCH BELOW NORMAL TUESDAY BUT WILL MODERATE A BIT ON WEDNESDAY AS HIGH PRESSURE BEGINS TO BUILD IN. DRY WEATHER IS FIGURED FOR WEDNESDAY THROUGH MUCH OF THURSDAY UNDER INFLUENCE OF HIGH PRESSURE. TEMPERATURES FINALLY GET BACK INTO 70S ON THURSDAY AHEAD OF AN APPROACHING COLD FRONT. PRECIPITATION INTRODUCED AGAIN LATE THURSDAY WEST OF OHIO RIVER AND ON EASTWARD THURSDAY NIGHT. && .LONG TERM (FRIDAY THROUGH MONDAY)... GENERAL CONSENSUS AMONG MODELS TO KEEP AMPLIFIED PATTERN WITH GENERAL RIDGE OVER WESTERN CONUS AND TROUGH OVER EASTERN CONUS THROUGH EARLY NEXT WEEK. DO NOT SEE ANY MAJOR PRECIPITATION EVENTS BUT RATHER WEAK NORTHWEST FLOW TYPE SHOWERY EVENTS...OF WHICH THE DETAILS IN TIMING AND INTENSITY ARE YET UNRESOLVED. HOWEVER...IT APPEARS THAT TEMPERATURES WILL AGAIN REMAIN BELOW NORMAL FOR THE EXTENDED PERIOD. THE BEST CHANCES FOR PRECIPITATION LOOK TO BE EARLY INTO THE WEEKEND WITH A DRYING TREND BY SUNDAY INTO MONDAY. && .PREVIOUS DISCUSSION... (ISSUED 235 PM EDT MON MAY 23 2005) AVIATION... ALL MODELS BRING IN LOW LEVEL MOISTURE AS THE FLOW GOES NORTHERLY TONIGHT. THE CEILINGS LOOK LIKE THEY DROP INTO THE 1 TO 3 THOUSAND FOOT LEVEL TOO EARLY WITHOUT THE PRESENCE OF CONTINUOUS PRECIPITATION SO HAVE LOWERED THE CEILINGS AT A LOWER RATE THEN GUIDANCE. PREVIOUS DISCUSSION... (ISSUED 1027 AM EDT MON MAY 23 2005) SHORT TERM (REST OF TODAY)... UPDATED FORECAST TO REFLECT PRECIPITATION DEVELOPMENT NORTH OF WARM FRONT. WITH VORT DROPPING DOWN THESE SHOULD PERSIST THROUGH THE AFTERNOON. TEMPERATURES IN THE RAIN AREA SHOULD HOLD DOWN AS CLOUDS TAKE CONTROL. PREVIOUS DISCUSSION... (ISSUED 551 AM EDT MON MAY 23 2005) AVIATION... ANY FOG SHOULD QUICKLY DISSIPATE WITH SUNRISE DUE TO DECENT BOUNDARY LAYER WINDS. A STRONG VORTICITY LOBE WILL THEN BE MOVING OVER THE REGION TODAY AS A LOW PRESSURE SYSTEM MOVES SOUTHEASTWARD ACROSS THE AREA. THESE SYSTEMS SHOULD CREATE NUMEROUS SHOWERS AND POSSIBLY THUNDERSTORMS TODAY. COLDER AIR MOVES IN BEHIND THE SYSTEMS TONIGHT...ALLOWING CEILINGS TO LOWER CONSIDERABLY. PREVIOUS DISCUSSION... (ISSUED 430 AM EDT MON MAY 23 2005) SHORT TERM (REST OF TODAY)... BOTH GFS AND NAM SHOWING STRONG VORTICITY LOBE MOVING ACROSS THE REGION TODAY AS WELL AS A SURFACE LOW. THESE SHOULD PROVIDE NUMEROUS SHOWERS...AND POSSIBLY SOME THUNDERSTORMS. WILL GO WITH FAIRLY HIGH POPS. RAIN SHOULD KEEP HIGH TEMPERATURES DOWN SO WILL UNDERCUT MOS HIGHS A BIT FOR TODAY. LONG TERM (TONIGHT THROUGH THURSDAY)... DEALING THE CLOSED UPPER LOW AND WHERE IS MOVES IS THE BIG QUESTION FOR THIS PERIOD. THE MODELS HAVE SOME ERRATIC MOVEMENT OF THE SHORTWAVES AROUND THE LOW BETWEEN 24 HRS AND 48 HRS...BUT SURPRISINGLY...BY 60 HOURS...BOTH MODELS HAVE THE UPPER LOW A COUPLE HUNDRED MILES EAST OF ATLANTIC CITY. THIS PROVIDES A BIT MORE CONFIDENCE FOR THE WEDNESDAY THURSDAY TIME FRAME AS THE MODELS ARE CONSISTENT FROM 60 HRS ON. BUT IN THE EARLIER TIME PERIOD...HAVE GONE MORE WITH THE NAM HANDLING OF THE UPPER LOW AND SHORTWAVES. THE GFS SEEMS TO BE OVER DONE WITH THE WAVE ROTATING AROUND TUESDAY MORNING. IT IS FASTER THAN THE NAM BUT AS DEVELOPS A 43 UNIT VORT MAX WHICH IN THE PATTERN SEEMS WAY OVER DONE SO HAVE TRENDED MORE TOWARD THE NAM. FOR TUESDAY...DO EXPECT ANOTHER SHORTWAVE TO ROTATE AROUND THE UPPER LOW AND MOVE THROUGH THE AREA. IT IS NOT AS STRONG AS THE ONE FOR TODAY AND ALSO SHOULD HAVE LESS MOISTURE TO WORK WITH SO HAVE ONLY GONE WITH 30 TO 40 TYPE POPS. FOR TEMPERATURES WENT WITH A BLEND AS THE MET WAS VERY COOL...BUT IT THERE IS ANY SUN THAT PEAKS THROUGH...ESPECIALLY IN THE NVA BEHIND THE SHORTWAVE IT WOULD BE HARD TO HOLD THE LOW TO MID 50S. FOR WEDNESDAY...WITH THE UPPER LOW OFF THE COAST A FEW HUNDRED MILES...HAVE RETURNED TO THE DRY FORECAST AS SURFACE HIGH SHOULD MOVE INTO THE REGION. COULD SEE A GOOD BIT OF CLOUDS IN THE MORNING...ESPECIALLY IN THE MOUNTAINS...BUT WOULD EXPECT SO SEE MORE SUNSHINE DURING THE AFTERNOON AS THE MOISTURE ACROSS THE REGION THINS. AGAIN BLENDED TEMPERATURES...WITH A LITTLE LEAN TOWARD THE MAV. ON THURSDAY...NEW MODELS NOW SHOWING SLOWER TIMING ON THE FRONT FROM THE WEST. THIS LOOKS VERY SIMILAR TO THE PATTERN WE ARE SEEING TONIGHT. IT ENDED UP BEING SLOWER THAN THE INITIAL PROGS SO HAVE SLOWED THE POPS ABOUT 4 HOURS FROM PREVIOUS FCST AND IT MAY END UP NOT ARRIVING UNTIL THURSDAY NIGHT. AGAIN WILL BE DEALING WITH A MOISTURE BATTLE AS DRIER AIR MOVES IN THE HIGH ON WEDNESDAY SO HAVE KEEP THE POPS LOW CHANCE AT THIS TIME RANGE. THE MEX NUMBERS LOOK DECENT AT THIS POINT AND THEY AGREED WITH PREVIOUS FORECAST...BUT WOULD NOT BE SURPRISED IF IN REALITY THEY ARE A FEW DEGREES HIGH ON THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...AAR/HC LONG TERM...HC
Hazardous weather outlook, May 23, 3:30 AM EDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 330 AM EDT MON MAY 23 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-241000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 330 AM EDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. YOUNG
In the hours before
Special weather statement, May 23, 4:21 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 421 PM EDT MON MAY 23 2005 OHZ066-232100- PERRY OH- INCLUDING THE CITIES OF...NEW LEXINGTON 421 PM EDT MON MAY 23 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR PERRY COUNTY. A THUNDERSTORM IS MOVING EASTWARD ACROSS CENTRAL PERRY COUNTY. THIS STORM HAS A HISTORY OF PRODUCING SMALL HAIL. HEAVY RAIN AND STRONG GUSTY WINDS AROUND 35 MPH MAY ALSO ACCOMPANY THIS STORM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 23, 4:24 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 424 PM EDT MON MAY 23 2005 A THUNDERSTORM IS MOVING EASTWARD WASHINGTON COUNTY. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL. HEAVY RAIN AND STRONG GUSTY WINDS AROUND 35 MPH MAY ALSO ACCOMPANY THIS STORM...AS IT MOVES TOWARDS MARIETTA BY 4:35 PM. OHZ076-232100- WASHINGTON OH- INCLUDING THE CITIES OF...MARIETTA 424 PM EDT MON MAY 23 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR WASHINGTON COUNTY. A THUNDERSTORM IS MOVING EASTWARD ACROSS CENTRAL PERRY COUNTY. THIS STORM HAS A HISTORY OF PRODUCING SMALL HAIL. HEAVY RAIN AND STRONG GUSTY WINDS AROUND 35 MPH MAY ALSO ACCOMPANY THIS STORM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 23, 4:28 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 428 PM EDT MON MAY 23 2005 WVZ030-232100- LEWIS WV- INCLUDING THE CITIES OF...STONEWALL JACKSON LAKE AND WESTON 428 PM EDT MON MAY 23 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR LEWIS COUNTY. AT 4:25 PM...A THUNDERSTORM WAS MOVING EASTWARD INTO LEWIS COUNTY. THIS STORM HAS THE POTENTIAL TO PRODUCE SMALL HAIL. HEAVY RAIN AND STRONG GUSTY WINDS AROUND 35 MPH MAY ALSO ACCOMPANY THIS STORM. THE STRONGEST PART OF THE STORM SHOULD BE NEAR WESTON JUST BEFORE 4:45 PM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:59 PM EDT | Severe Thunderstorm Warning | RLX | Upshur | 33 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.